Iowa, 2021

Winter Storm in Iowa, December 10 to 11, 2021

December 10 to 11, 2021 · NWS ARX · 2 events in 2 counties and zones

A winter storm tracked across the Upper Midwest from December 10th into the 11th. The storm brought snow and strong winds to parts of northeast Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm tracked across the Upper Midwest from December 10th into the 11th. The storm brought snow and strong winds to parts of northeast Iowa. Snowfall amounts of 3 to 5 inches were common across Mitchell and Howard Counties. Extensive drifting of the snow occurred as gusts of 30 to 40 mph occurred during the early morning hours of the 11th. The highest reported snowfall total was 5.6 inches in St Ansgar (Mitchell County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 10, 11:19 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 10, 11:19 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1119 AM CST Fri Dec 10 2021

.UPDATE...
Issued at 1047 AM CST Fri Dec 10 2021

It appears the warm nose aloft on the eastern edge of this storm
will be coming a little farther north into parts of the forecast
area. This will mainly affect portions of western Wisconsin where
snowfall amounts will be cut down by an increase in a wintry mix.
Looks like snowfall amounts will be more in the 4 to 6 inch range
with maybe a little bit of ice potential for Vernon, Juneau and
Adams County. Based on this, transitioned these counties of the
Winter Storm Warning and int the advisory.

&&

.SHORT TERM...(Today and tonight)
Issued at 445 AM CST Fri Dec 10 2021

...First Major Winter Storm Continues to take aim on the
region...

Forecast concerns this forecast package will center on the track,
precipitation types, snow totals, convective potential, and winds
with the winter storm Friday and Friday night, exiting the area
Saturday.

It was fairly calm with patchy clouds driving into work and mild for
this time of year with temperatures closer to normal highs in the
20s to lower 30s.   The 04Z surface map had surface high pressure
stretching from South Dakota into Iowa with light northwest winds
locally.  A seasonably strong 140kt jet was located from South
Dakota into Minnesota.  The right rear entrance region of the jet
was enhancing lift over northwest Nebraska. The WSR-88D radar had a
band of snow across northern Nebraska and southern South Dakota with
1/2 to 1 mi visibilities. This seems to be well depicted by the hi-
resolution models to start.

GOES water vapor satellite imagery and heights show that the open
wave 500mb trough was around 115 deg west.  Mid and upper level
moisture were streaming eastward ahead of the trough from the
Rockies into the Plains.  Through 00Z, the open 500mb trough will
mover into the Plains with surface low pressure over eastern
Colorado tracking across Kansas and toward the Missouri/Iowa border.
During this time, the 850mb thermal pattern tightens with the
gradient of -3deg C to +3 deg C across the forecast area packing to
minus -6 deg C to +6 deg C across the forecast area.  The right rear
entrance region of the jet begins to lift out while the left front
exit region of the approaching jet is coupled.  The upper level jet
combined with mid level frontogenesis this morning will induce
saturation light snow spreading from near Rochester and Wabasha
toward Black River Falls and Neillsville in the morning, filling in
from the south especially from 21-00Z with the upper level support
and strong theta-e advection across Iowa. Initially precipitation
is light snow, however as precipitation develops across the
southern part of the forecast area, it is a mix of rain/snow with
sleet.The HREF increases the snowfall rates of 1" per hour across
Wabasha by 17 or 18Z and then farther south and toward Clark Co
around 22Z with this corridor of high snowfall rates across parts
of southeast MN and into west central/north central WI through the
evening hours. Isentropic analysis shows the presence of slantwise
convection and with the dynamic forcing support 1-2 inch or higher
per hour snowfall rates. upright convection also looks possible
across the south with instability moving across our southern
counties.

As the surface low tracks across southern Wisconsin into
Michigan overnight, the intensity of snowfall with remain high
with the deformation band swinging through overnight. The snow
lasts into the early morning hours. The sleet and rain/freezing
rain did decrease amounts across the transition zone. The
frontogenesis and thundersnow may boost amounts farther north. We
currently have 4 to 14 inches of snowfall where we have a warning
in effect and trace to 4 inches farther south with some light
icing. Winds out of the northeast will increase and become north
and then northwest 15 to 25 mph with gusts 30 to 40 mph leading to
blowing and drifting of snow. The snow will be more wet, however
the farther north into the colder air, it will blow easier. The
headlines in Wisconsin were extended until 18Z to account for the
snow lasting into Saturday morning and the continued blowing.

.LONG TERM...(Saturday through Thursday)
Issued at 445 AM CST Fri Dec 10 2021

Saturday the deformation snow band will be shifting east across
Wisconsin and into Michigan. Additional snowfall Saturday after
12Z currently looks to be an inch or so or less.Brisk northwest
wind will become westerly. Rising heights and southwesterly low
level flow and filtered sunshine for Sunday will moderate
temperatures into the 30s and 40s, but will be tempered where
there is snowcover. Sunday night, we'll see variable high clouds
and these will continue into Monday night ahead of the next storm
system. The next trough moves into the western U.S. Monday and
Tuesday and by Tuesday night and Wed ...we may see a little light
precipitation. Low temperatures are in the 30s...so where the
ground has been cold/frozen, there could be some impacts. The
airmass is quite warm and Wednesday, we have highs ranging from
the 40s north to the 60s south. The cold front arrives Wednesday
night into Thursday, however the long range models different on
the timing/strength/track of the closed low pressure system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1119 AM CST Fri Dec 10 2021

A narrow snow band is currently moving northeastward over the
area. This band will merge with another band coming from the
southwest this afternoon to bring light to moderate snow to KLSE
and KRST. This snow will last until tomorrow morning and reduce
vibys to LIFR conditions and lower ceils. There is a small chance
for thundersnow to impact both sites this evening, but confidence
was not high enough to include in the TAFs. Once the snow exits,
visby should improve to MVFR conditions. Expect gusts up to 30 kts
at both TAF sites through the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 3 PM this afternoon to noon CST
     Saturday for WIZ017-029-033-034-041-042.

     Winter Weather Advisory from 3 PM this afternoon to noon CST
     Saturday for WIZ043-044-053>055.

     Winter Storm Warning until 6 AM CST Saturday for WIZ032.

MN...Winter Storm Warning until 6 AM CST Saturday for MNZ079-086-087.

     Winter Storm Warning until 6 AM CST Saturday for MNZ088-094.

     Winter Storm Warning from 3 PM this afternoon to 6 AM CST
     Saturday for MNZ095-096.

IA...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Saturday for IAZ010-011-018-019-029-030.

     Winter Storm Warning from 3 PM this afternoon to 6 AM CST
     Saturday for IAZ008-009.

&&

UPDATE...04
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Dahl
Hazardous weather outlook, Dec 10, 10:46 AM CST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1046 AM CST Fri Dec 10 2021

IAZ008-009-MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-
111200-
Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
1046 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect through tonight. Snowfall
accumulations of 4 to 7 inches are expected along and south of the
Interstate 90 corridor with 7 to 12 inches expected farther
north. Locally higher amounts will be possible. Winds gusting 30
to 40 mph could create some blowing and drifting snow at times. In
addition, high snowfall rates and strong winds could combine for
pockets of white-out conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Winter Storm Warning will remain in effect through Saturday
morning for portions western and north-central Wisconsin. Expect
the light snow to end while some blowing snow will remain
possible.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports would be appreciated. Also if snow accumulation
rates of an inch or two an hour occur, this information would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-011-018-019-029-WIZ043-044-053>055-111200-
Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-Juneau-Adams-Vernon-
Crawford-Richland-
1046 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for through tonight.
Snowfall amounts of 4 to 6 inches are expected with a wintry mix
possible at times. Wind gusting up to 40 mph at times could create
some blowing and drifting snow at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Winter Weather Advisory will remain in effect through
Saturday morning for portions western Wisconsin. Expect the light
snow to end while some blowing snow will remain possible.

.SPOTTER INFORMATION STATEMENT...

Snowfall and ice accumulation reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ061-111200-
Clayton-Grant-
1046 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix will occur tonight. Snowfall accumulations of 1 to 2
inches and a glaze of ice will be possible. A Winter Weather
Advisory is in effect for Clayton County. Isolated thunderstorms
are also possible this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Snowfall and ice accumulation reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Howard

When
December 10, 1:40 PM CST to December 11, 4:50 AM CST
Where
Howard forecast zone
Reported by
Public
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Between 3 and 5 inches of snow was estimated to have fallen across the northwest half of Howard County. Extensive drifting of the snow occurred during the early morning hours of the 11th as north winds gusted into the 30 to 40 mph range.

Winter Storm, Mitchell

When
December 10, 1:50 PM CST to December 11, 4:10 AM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 5 inches of snow fell across Mitchell County. Extensive drifting of the snow occurred during the early morning of the 11th as north winds gusted into the 30 to 40 mph range. The highest reported snowfall amount was 5.6 inches in St Ansgar.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992211, 992212.